Feb. 8, 2008

FDA's Botox Warning Falls Short  

Statement of Sidney Wolfe, MD, Director of the Health Research Group at Public Citizen

Today, the Food and Drug Administration (FDA) reported that botulinum toxin (available as Botox and Myoboloc) has been linked to adverse reactions, including respiratory failure and death. This announcement comes just two weeks after Public Citizen petitioned the FDA to immediately increase its warnings about the serious risks of using Botox and Myoboloc. Adverse reactions can include paralysis of the respiratory muscles and difficulty swallowing (dysphagia), a condition that can allow food or liquid to enter the respiratory tract and lungs, causing aspiration pneumonia. Our analysis of FDA data found that the makers of the drugs had reported 180 U.S. cases of people developing serious conditions after receiving injections, including 16 deaths.

READ the entire statement.